Missouri, 2001

Flooding in Missouri, May 4 to 10, 2001

May 4 to 10, 2001 · NWS EAX · 5 events in 5 counties and zones

Excessive rainfall over portions of the Missouri river basin, caused minor flooding along much of the Missouri River from St. Joseph to Boonville, May 4th through the May 10th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Excessive rainfall over portions of the Missouri river basin, caused minor flooding along much of the Missouri River from St. Joseph to Boonville, May 4th through the May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 2:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 4, 2:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT FRI MAY 04 2001

MAIN FCST PROBLEMS IS TRYING TO DETERMINE BEST CHC OF POPS TODAY AND
TNGT ALONG WITH THE THREAT OF HEAVY RAINFALL THROUGH THE WEEKEND.
LATEST SFC ANALYSIS MAKING FRONTAL LOCATIONS DIFFICULT. IT APPEARS
OUTFLO BOUNDARY WITH SLOW SOUTH MOVEMENT OF FNT FM XTRM NWRN MO TO
SCNTRL IA. MDLS SIMILIAR IN SAGGING FNT TO SOUTH OF I-70 BY LATE
THIS AFTN WITH FNT BECOMING STNRY ACR SRN CWA TNGT. WITH LTL CLOUD
CVR SEEN ON STLT OR PER LATEST OBS ACR SERN 2/3RDS OF CWA...THIS
AREA TO SEE ENOUGH INSOLATION TO REACH CONVECTIVE TEMPERATURES IN
CAPLESS ENV. ETA/AVN LIFTED INDEX GRIDS SUGGEST LIFTED INDICES FM -3
TO -5 ACR SERN 1/2 OF CWA AS FNT SAGS SOUTH THIS AFTN. WITH COPIOUS
MOIST...PW VALUES AROUND 1.3 INCHES...EXPECT RW/TRW TO DEVELOP...
LESS NUMEROUS IN NERN CWA. DESPITE LOWER FFG GUID VALUES TODAY...
DONT EXPECT ANY PERSISTENT HEAVY RAIN IN WK SHEAR ENV. HOWEVER...MAY
SEE LOCALIZED FLOODING DURING BRIEF PERIODS OF VERY HEAVY RAINFALL.
BROAD UPR DIFFLUENT FLO ALSO AID WITH WK ASCENT. FOR THIS
MORNING...XPCT MUCH OF ACTIVITY CONFINED TO MAINLY NWRN ZONES AS SHRTWV
LIFTS NE.

ALTHOUGH LAPSE RATES ARE WEAK IN TROPICAL LIKE ENV...LO WET-BULB
ZERO HEIGHTS MAY LEAD TO ISOLD SVR THIS AFTN IN AREAS OF MAX AFTN
HEATING.

NEXT CONCERN IS TNGT. DIFFLUENT H5 FLO TO CONTINUE TNGT WITH UA
ANALYSES AND MDL GRIDS INDICATING A SIGNIFICANT AMOUNT OF TROP MOIST
TO STREAM NE AHEAD OF UPR LO ACR SRN ROCKIES. LEADING EDGE ASSCD
WITH SHTRWV IN SWRN TX...HANDLED BEST BY ETA. LATEST VAPOR IMAGERY
SUGGEST SHRTWV MVG NE WITH ETA SHOWING SIGNIFICANT LIFT NORTH OF FNT
AS SHRTWV BRUSHES WRN CWA LATE TNGT. INSTABILITY QUITE WEAK
TNGT...SO EXPECT LARGE COVERAGE OF SHOWERS WITH A FEW THUNDERSTORMS.
RAIN AND THUNDERSTORMS TO CONTINUE ON SATURDAY AS MOIST PLUME
SPREADS ACR CWA. DUE TO WIDESPREAD CLD CVR...COOLER TEMPS WL INHIBIT
CONVECTIVE DEVELOPMENT. AS A RESULT...FLASH FLOODING THREAT LIMITED.
HOWEVER...DAY SHIFT MAY NEED TO CONSIDER FLOOD WATCH FOR LATE TNGT
OR SATURDAY.

TROP MOIST TO SHIFT EAST OUT OF CWA SAT NGT AS MID LVL DRY AND LAPSE
RATES STEEPEN AHEAD OF UPR TROF TO EJECT INTO PLAINS. THREAT OF SVR
TO INCREASE BY SUN AFTN/NGT WITH INCREASING SHEAR AND INSTABILITY.

.EAX...
KS...NONE.
MO...NONE.

DB

<

In the hours before

Special weather statement, May 4, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI MAY 4 2001

FORECAST: AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON
AND EARLY EVENING...GENERALLY SOUTH OF A ST JOSEPH TO MACON LINE.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...PERIODS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH
TONIGHT. LOCALLY HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS THROUGH TONIGHT...GENERALLY WEST OF A GRANT CITY TO
CHILLICOTHE TO BOONVILLE LINE.

DISCUSSION: A WEAK COLD FRONT IN NORTHWEST MISSOURI WILL SAG SOUTH
TO NEAR INTERSTATE 70 THIS AFTERNOON AND BECOME STATIONARY ACROSS
SOUTHWEST MISSOURI TONIGHT. AFTERNOON HEATING OF A VERY MOIST AIR
MASS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS WITH THE GREATEST
CONCENTRATION IN THE VICINITY OF THE FRONT. DUE TO LIMITED
INSTABILITY...ONLY ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED.

OUTLOOK:  THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.
SEVERE WEATHER IS POSSIBLE ON SUNDAY WITH PERIODS OF HEAVY RAINFALL
POSSIBLE DURING THE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Buchanan

When
May 4, 6:00 AM CST to May 10, 6:00 AM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Lafayette

When
May 6, 6:00 AM CST to May 8, 6:00 AM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Flood, Saline

When
May 6, 6:00 AM CST to May 9, 12:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Chariton

When
May 7, 6:00 AM CST to May 8, 6:00 AM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Flood, Cooper

When
May 7, 6:00 AM CST to May 9, 11:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245903, 5245904, 5245905, 5245902, 5245906.